Alert archive / Connecticut / Flash Flood Warnings in 2009

Flash Flood Warning 17, NWS New York, NY

July 2, 2009Southeastern Connecticut Planning Region, Connecticut

NWS New York, NY issued this flash flood warning at Jul 2, 2009, 9:55 AM EDT for Southeastern Connecticut Planning Region, Connecticut. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2009, 9:55 AM EDT (13:55 UTC)
Expired
Jul 2, 2009, 12:17 PM EDT
In force
2 hr
Issued by
NWS New York, NY
Area
Storm-based polygon
Flood severity
Unknown

County Southeastern Connecticut Planning Region, CT

The radar

The Boston radar (KBOX), 93 km from the middle of the area, began a volume at 13:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 1.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2009-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2009-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
929 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KOKX 021400
FFWOKX
CTC011-021700-
/O.NEW.KOKX.FF.W.0017.090702T1400Z-090702T1700Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
1000 AM EDT THU JUL 2 2009

THE NATIONAL WEATHER SERVICE IN UPTON NY CONTINUES THE

* FLASH FLOOD WARNING FOR A DAM FAILURE IN...
  SOUTHEASTERN NEW LONDON COUNTY IN SOUTHERN CONNECTICUT...

* UNTIL 100 PM EDT

THE SEVERITY OF THE DAM FAILURE AT SILVIAS DAM IN STONINGTON IS 
STILL BEING ASSESSED. UNTIL THE INTEGRITY OF THE DAM IS KNOWN...A 
FLASH FLOOD WARNING WILL REMAIN IN EFFECT FOR LOCATIONS DOWNSTREAM 
OF THE DAM.

PEOPLE BELOW THE DAM SHOULD CONTINUE TO MONITOR LOCAL RADIO OR 
TELEVISION AND FOLLOWING INSTRUCTIONS PROVIDED BY LOCAL EMERGENCY 
OFFICIALS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER 
CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL 
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

&&

LAT...LON 4133 7188 4133 7193 4134 7195 4138 7194
      4137 7188

$$
2 follow-up statements
000 
WGUS51 KOKX 021405
FFWOKX
CTC011-021700-
/O.CON.KOKX.FF.W.0017.090702T1355Z-090702T1700Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
1005 AM EDT THU JUL 2 2009

THE NATIONAL WEATHER SERVICE IN UPTON NY CONTINUES THE

* FLASH FLOOD WARNING FOR A DAM FAILURE IN...
  SOUTHEASTERN NEW LONDON COUNTY IN SOUTHERN CONNECTICUT...

* UNTIL 100 PM EDT

THE SEVERITY OF THE DAM FAILURE AT SILVIAS DAM IN STONINGTON IS 
STILL BEING ASSESSED. UNTIL THE INTEGRITY OF THE DAM IS KNOWN...A 
FLASH FLOOD WARNING WILL REMAIN IN EFFECT FOR LOCATIONS DOWNSTREAM 
OF THE DAM.

PEOPLE BELOW THE DAM SHOULD CONTINUE TO MONITOR LOCAL RADIO OR 
TELEVISION AND FOLLOWING INSTRUCTIONS PROVIDED BY LOCAL EMERGENCY 
OFFICIALS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER 
CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL 
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

&&

LAT...LON 4133 7188 4133 7193 4134 7195 4138 7194
      4137 7188

$$
000 
WGUS71 KOKX 021617
FFSOKX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1217 PM EDT THU JUL 2 2009

CTC011-021627-
/O.CAN.KOKX.FF.W.0017.000000T0000Z-090702T1700Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NEW LONDON CT-
1217 PM EDT THU JUL 2 2009

...THE FLASH FLOOD WARNING FOR A DAM FAILURE ON SILVIAS POND IN 
STONINGTON IN SOUTHEASTERN NEW LONDON COUNTY IS CANCELLED...

THE CONNECTICUT DEPARTMENT OF ENVIRONMENT CONSERVATION REPORTS THAT 
THE DAM WAS OVER TOPPED AND DID NOT FAIL. THEY STILL NEED TO INSPECT 
THE DAM TO ENSURE IT IS HAS NOT BEEN WEAKENED.  

RUNOFF FROM YESTERDAYS AND LAST NIGHTS HEAVY RAINFALL CONTINUES 
ACROSS THE REGION. A FLASH FLOOD WATCH IN EFFECT THROUGH THIS 
EVENING AS ADDITIONAL SHOWERS AND THUNDERSTORMS ARE LIKELY THIS 
AFTERNOON AND EVENING.  

LAT...LON 4133 7188 4133 7193 4134 7195 4138 7194
      4137 7188

$$

JST

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 7:34 AM EDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 2, 7:34 AM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
734 AM EDT THU JUL 2 2009

.SYNOPSIS...
UNSETTLED WEATHER WILL CONTINUE THROUGH FRIDAY NIGHT AS LOW
PRESSURE SLOWLY SPINS EAST FROM THE GREAT LAKES REGION.
HIGH PRESSURE WILL THEN BUILD TOWARD THE AREA DURING THE
INDEPENDENCE DAY HOLIDAY WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
A STRONG SHORTWAVE APPROACHING THE CWA WILL PUSH ACROSS THE AREA
DURING THE DAY TODAY WITH THE THREAT OF SEVERE THUNDERSTORMS THIS
AFTERNOON. CURRENTLY...A SURFACE BOUNDARY REMAINS JUST SOUTH OF LONG
ISLAND. THIS FRONT HAS SERVED AS A FOCUS FOR LIFT...AND COMBINED
WITH GOOD LOW LEVEL MOISTURE AND THE APPROACHING SHORTWAVE...SHOWERS
AND THUNDERSTORMS HAVE STARTED TO DEVELOP SOUTH OF THE CWA. THESE
SHOWERS WILL LIFT NORTHWARD AND PUSH ACROSS THE AREA. ANY SHOWERS
WILL BE CAPABLE OF PRODUCING HEAVY RAIN...SMALL HAIL...AND GUSTY
WINDS.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AS
INSTABILITY FROM DAYTIME HEATING INCREASE THROUGHOUT THE DAY. THE
STORM PREDICTION CENTER HAS CONTINUED TO KEEP THE ENTIRE CWA IN A
SLIGHT RISK TODAY. ONCE AGAIN...THE MAIN THREATS WILL BE HEAVY
RAIN...SMALL HAIL...AND STRONG WINDS.

WITH THE THREAT OF HEAVY RAINFALL IN THUNDERSTORMS...THE FLASH FLOOD
WATCH CONTINUES THROUGH THURSDAY EVENING.

FOLLOWED A MAV/MET BLEND TODAY FOR TEMPERATURES. HIGHS SHOULD CLIMB
INTO THE 70S...TO NEAR 80...WITH THE WARMEST LOCATIONS NEAR THE NEW
YORK CITY METRO.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
THE UPPER LEVEL LOW FINALLY STARTS TO LIFT NORTHEAST THURSDAY NIGHT
INTO FRIDAY...WITH ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS ON
FRIDAY AS ANOTHER SHORTWAVE PUSHES ACROSS THE REGION. CONVECTION
WILL GENERALLY BE DIURNAL. SATURDAY LOOKS RATHER DRY...HOWEVER ONE
LAST SHORTWAVE PUSHES ACROSS THE REGION DURING THE DAY. WILL CARRY
JUST SLIGHT CHANCE POPS FOR SATURDAY. MAV/MET GUIDANCE IN GOOD
AGREEMENT AND HAVE FOLLOWED ALONG. TEMPS BOTH DAYS REACH THE UPPER
70S AND LOWER 80S.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
GLOBAL MODEL ENSEMBLE CONTINUES TO SUPPORT THE MEAN TROF ACROSS THE
NORTHEASTERN U.S. THROUGHOUT THE PERIOD. THIS TIME AROUND THOUGH THE
AREA WILL BE WELL NORTH OF THE FRONTAL ZONE WITH A DEEP-LAYERED NW
FLOW. INSTABILITY SHOWERS/THUNDERSTORMS ARE EXPECTED TO BE ISOLATED
AND PRIMARILY DURING THE AFT/EARLY EVE HOURS.

TEMPS IN THE LONG TERM WILL BE RIGHT AROUND NORMAL.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
FIRST ROUND OF SHOWERS AND THUNDERSTORMS MOVING OUT OF THE AREA AT
11Z WITH LIGHT WINDS AND LOW LEVEL MOISTURE CEILINGS HAVE COME
DOWN TO IFR WITH MVFR TO IFR VISIBILITIES IN FOG. MVFR CEILINGS
LIKELY PERSIST THROUGH MUCH OF THE MORNING. SHOWERS AND ISOLATED
THUNDERSTORMS POSSIBLE WITH DAYTIME HEATING...WITH SCATTERED
CONVECTION AND UNCERTAINTY IN TIMING WILL MENTION CB IN TEMPO
GROUP. BEST CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE WITH AN
APPROACHING SHORTWAVE FROM THE GREAT LAKES MIDDAY INTO THE
AFTERNOON.

SURFACE LOW PRESSURE AND WEAK COLD FRONT IS FORECAST TO PASS
THROUGH THE AREA FROM EARLY THIS EVENING THROUGH LATE TONIGHT.
WITH THE WIND SHIFT TO THE WEST CONDITIONS WILL IMPROVE.

OUTLOOK 12Z THURSDAY THROUGH MONDAY/...
VFR. MVFR WX POSSIBLE IN SHRA/TSTMS DURING THE AFTERNOON AND
EVENING FRIDAY...AND AGAIN MONDAY.

&&

.MARINE...
EAST WINDS AROUND 10 KT AHEAD OF A SFC WARM FRONT THIS MORNING WILL
BE SLOW TO VEER AROUND TO THE SW BY THIS EVENING...THEN BECOME WEST
LATE TONIGHT WITH THE PASSAGE OF A SFC COLD FRONT/TROF.
THEREAFTER...A PROLONGED PERIOD OF WESTERLIES ACROSS THE WATERS WITH
WINDS AND SEAS FORECAST TO REMAIN BELOW SCA. SEVERAL TROFS WILL MOVE
ACROSS THE WATERS OVER THE WEEKEND WITH SOME VEERING OF THE WINDS
OUT AHEAD.

THUNDERSTORMS POSSIBLE THROUGH FRIDAY...WITH LOCALLY ROUGH SEAS. IN
ADDITION...HIGH DEW POINTS TRAVERSING THE NEAR SHORE WATERS THIS
AFTERNOON AND EVENING MAY RESULT IN PATCHY FOG WITH VSBYS LESS THAN
A MILE.

&&

.HYDROLOGY...
RAINFALL AMOUNTS BETWEEN 1-2 INCHES WITH LOCAL AMOUNTS OF 2-4 INCHES
POSSIBLE THROUGH THIS EVENING ACROSS THE ENTIRE CWA AS SHOWERS AND
THUNDERSTORMS DEVELOP. AS A RESULT...THE FLASH FLOOD WATCH
CONTINUES ACROSS THE ENTIRE CWA.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE FRIDAY
AFTERNOON...HOWEVER RAINFALL AMOUNTS ARE EXPECTED TO REMAIN BELOW A
HALF INCH.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH THROUGH THIS EVENING FOR CTZ005>012.
NY...FLASH FLOOD WATCH THROUGH THIS EVENING FOR NYZ067>081.
NJ...FLASH FLOOD WATCH THROUGH THIS EVENING FOR NJZ002>006-011.
MARINE...NONE.

&&
Hazardous weather outlook, Jul 2, 4:00 AM EDT, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
400 AM EDT THU JUL 2 2009

CTZ005>012-NJZ002>006-011-NYZ067>081-030800-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
400 AM EDT THU JUL 2 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED THE
REGION IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY.
THUNDERSTORMS COULD BECOME SEVERE THIS AFTERNOON INTO THIS
EVENING. THE MAIN THREATS WILL BE HEAVY RAIN...SMALL HAIL...AND
STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-030800-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
400 AM EDT THU JUL 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED THE
REGION IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY.
THUNDERSTORMS COULD BECOME SEVERE THIS AFTERNOON INTO THIS
EVENING. THE MAIN THREATS WILL BE SMALL HAIL AND STRONG WIND
GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 9:57 PM EDTFlash Flood WarningOKXSoutheastern Connecticut Planning Region12 hr
Jul 2, 4:05 AM EDTAreal Flood AdvisoryOKXSoutheastern Connecticut Planning Region55 min
Jul 2, 5:03 AM EDTAreal Flood AdvisoryOKXSoutheastern Connecticut Planning Region87 min
Jul 2, 5:36 AM EDTFlash Flood WarningOKXSoutheastern Connecticut Planning Region3 hr
Jul 2, 6:20 PM EDTAreal Flood AdvisoryOKXNaugatuck Valley Planning Region85 min
Jul 2, 6:46 PM EDTFlash Flood WarningOKXNaugatuck Valley Planning Region119 min

Nearby

Flash Flood Warnings in Connecticut, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.